Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 41, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Oct 4, 2018, 1:19 PM MST for Pima County, Arizona. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2018, 1:19 PM MST (20:19 UTC)
- Expired
- Oct 5, 2018, 1:15 PM MST
- In force
- 24 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 183 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted.
512 WGUS55 KTWC 042019 FFWTWC AZC019-050815- /O.NEW.KTWC.FF.W.0041.181004T2019Z-181005T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 119 PM MST THU OCT 4 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... Excessive Rain in... Central Pima County in southeastern Arizona... * Until 115 AM MST Friday. * At 116 PM MST, there are continued concerns related to the structural integrity of Menagers Dam in southwest Tohono O'Odham Nation near the International border. The potential for it to fail remains, thus the Flash Flood Warning has been extended into the early morning hours. * Locations impacted include... Ali Chuk. This includes the following streams and drainages...Ali Chuk Wash... Pia Oik Wash and Siovi Shuatak Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3183 11265 3189 11252 3177 11244 $$ Meyer
2 follow-up statements
187 WGUS55 KTWC 042303 FFWTWC AZC019-052015- /O.EXT.KTWC.FF.W.0041.000000T0000Z-181005T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 403 PM MST THU OCT 4 2018 The National Weather Service in Tucson has extended the * Flash Flood Warning for... Excessive Rain in... Central Pima County in southeastern Arizona... * Until 115 PM MST Friday. * At 402 PM MST, there are continued concerns related to the structural integrity of Menagers Dam in southwest Tohono O'Odham Nation near the International border. The potential for it to fail is expected to continue, thus the Flash Flood Warning has been extended into Friday afternoon. No additional rain is expected the rest of the week, but more rain is possible Sunday and Monday. * Locations impacted include... Ali Chuk. This includes the following streams and drainages...Ali Chuk Wash... Pia Oik Wash and Siovi Shuatak Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3183 11265 3189 11252 3177 11244 $$ Meyer
094 WGUS75 KTWC 052018 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 118 PM MST FRI OCT 5 2018 AZC019-052023- /O.EXP.KTWC.FF.W.0041.000000T0000Z-181005T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 118 PM MST FRI OCT 5 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL PIMA COUNTY WILL EXPIRE AT 115 PM MST FRIDAY... With no additional rainfall expected through Sunday morning, and waters slowly receding, the Flash Flood Warning for potential failure of the Menegers Dam is being allowed to expire. Additional rainfall is expected in the area Sunday and Monday, however it is not expected to be enough to have much influence on the still excessive water level of the dam. There is also the potential of another tropical system impacting the area late next week. The situation will continue to be closely monitored. LAT...LON 3183 11265 3189 11252 3177 11244 $$ Meyer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 9:54 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Oct 4, 9:54 AM MST, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 954 AM MST Thu Oct 4 2018 .SYNOPSIS...We'll dry out the second half of the week with temperatures about average for early October. An early Fall weather system is expected to push in from the northwest early next week, bringing with it a chance of showers and thunderstorms along with strong gusty winds and cooler temperatures. && .DISCUSSION...Plenty of drying over the past 24 hours with precipitable water down to 1 inch on the 12Z KTWC sounding, and latest satellite estimates dropping toward 3/4 of an inch. Surface dewpoints are still elevated with all of the residual boundary layer moisture, only dropping 2 to 5 degrees over the past 24 hours. However with the moisture erosion in the air column we will likely see some cratering of values this afternoon. No precip the rest of the week as we continue to watch the early Fall storm system taking shape for our area early next week. Please see the previous discussion below for details. && AVIATION...Valid through 05/18Z. Clear skies to SCT clouds at 7k-9k ft AGL. SFC wind generally less than 12 kts with normal diurnal trends. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry conditions are expected through Saturday. A storm system will then result in cool temperatures and a chance of showers late Saturday into early Monday primarily from Tucson eastward. Increasing southwest winds will occur over the weekend, with wind speeds of 10-25 mph. A slow warming and drying trend will then take place next week behind the system, with wind speeds less than 15 mph. && .HYDROLOGY...The Vamori Wash in the Tohono O'odham Nation is now falling, with the latest stage down to 9.1 feet. The areal flood warning has expired. As of late Wednesday afternoon, the Menager Lake Dam was holding and water levels were no longer increasing. At some point during the event, the dam was overtopped and suffered some erosional damage. With uncertainty about the structural status of the dam at this time and the high water level, we and the emergency management officials have elected to continue the Flash Flood Warning for a potential dam break through today. && .PREV DISCUSSION...Outside of a brief isolated shower across far eastern Pinal county this morning, it will be dry today as negatively tilted upper level trof lifts across NW Arizona. Follow-up trof will move across the state on Friday but will be dry for our area. Highs a few degrees shy of normal values today then a few degrees cooler on Friday. The wind will kick up on Saturday as the pressure gradient tightens in advance of approaching stronger weather system. This system will bring a chance of valley rain and high elevation snow showers, gusty winds and much cooler temperatures Sunday and Monday. Could see a few inches of snow in the Whites by Monday. Dry Tuesday through Wednesday with warming temperatures. Hurricane Sergio is currently churning west across the eastern Pacific south of 20N. Latest model runs keep moving Sergio west to about 130W by Monday and then start to move Sergio back east toward Baja Peninsula by the end of next week into next weekend. Way to early to know if the area will see any moisture from Sergio late next week but something to keep an eye on. Definitely a most interesting forecast track for sure. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer/G Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 9:16 PM MST | Flash Flood Warning | TWC | Pima | 16 hr |
| Oct 4, 3:31 AM MST | Areal Flood Warning | TWC | Pima | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.